Nebraska, 2024

Tornadoes and Flash Flooding in Nebraska, June 20 to 21, 2024

June 20 to 21, 2024 · NWS LBF · 12 events in 6 counties and zones

Thunderstorms developed along a stationary frontal boundary, which was draped across the central Sandhills, during the late afternoon hours of June 20th. This activity became severe later on with hail up to ping pong size, thunderstorm wind gusts up to 70 MPH and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary frontal boundary, which was draped across the central Sandhills, during the late afternoon hours of June 20th. This activity became severe later on with hail up to ping pong size, thunderstorm wind gusts up to 70 MPH and a couple of tornadoes. Flash flooding was also reported in the Long Pine and O'Neill areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 1:37 PM CST, 1 hour 47 minutes earlier. Its key messages:

  • Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday.
  • Rain chances diminish this weekend with a return to warmer temperatures.
  • Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F.
Area forecast discussion, Jun 20, 1:37 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Thu Jun 20 2024

.KEY MESSAGES...

- Thunderstorm chances, and the potential for severe thunderstorms
  and heavy rain, will be the focus both today and Friday.

- Rain chances diminish this weekend with a return to warmer
  temperatures.

- Above normal temperatures really take hold by Monday when far
  southwest Nebraska could approach 100F.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 233 PM CDT Thu Jun 20 2024

A warm front is lifting northward across western and north central
Nebraska this morning. By late this afternoon, it will extend
eastward along the NE/SD border from a deepening area of low
pressure across the Nebraska Panhandle. Scattered thunderstorms are
expected to develop mid-afternoon across eastern WY within a moist
up-slope environment. Initially, supercells will likely be the mode,
but storms should quickly organize into a line segment as it tracks
across the Panhandle into northwest Nebraska early this evening.
Strong winds appears to be the main threat though some hail could
accompany the stronger updrafts. Storms intensity should diminish by
late evening as they progress across north central Nebraska into
less favorable instability. Still, heavy rainfall may occur in this
area, as PWATS climb and exceed the 90th %tile as Gulf moisture
surges northward and the southerly LLJ increases. The better focus
may end up being north of the border in SD however, near the nose of
the LLJ.

Surface low pressure will develop southward into northeast CO during
the day Friday. A warm front will extend northeastward from the low
across southwest into north central Nebraska. This front will become
the focus for scattered afternoon thunderstorm development. The
overall shear profiles will be a little less than today, but still
favorable for storm organization. This will be especially true
across portions of far north central Nebraska where surface winds
will be locally backed. A few supercells will be possible early on,
especially near and just north of the warm front. Other higher based
more multicell type develop may occur across the Sandhills into
southwest Nebraska. The focus then becomes the potential for heavy
rainfall Friday night as the southerly LLJ once again increases.
Focus may again be more north in SD but will need to be monitored.
Cold front then crosses the area late Friday night into Saturday
morning. This will shift precipitation chances east of the area
Saturday into Saturday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 233 PM CDT Thu Jun 20 2024

Ridging aloft takes hold across the southern plains into the desert
southwest from Sunday into most of next week. This puts our area
beneath west or northwest flow aloft. This is a warm and drier
pattern. In fact a very warm day is expected Monday when portions of
southwest Nebraska could see highs topping out in the lower 100s. A
weak cold front then settles south through the area Tuesday into
Wednesday bringing temperatures back to near average. Regarding
precipitation chances, as mentioned this looks to be a drier
pattern, but still may see some isolated thunderstorm develoment
which is common in a west-northwest flow aloft pattern.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu Jun 20 2024

Cloud heights will lifts this afternoon with mainly VFR
conditions except across the far north where MVFR conditions
will be seen to include portions of the north central.
Convection will redevelop in the west this evening with a line
of showers and thunderstorms to move east around 35 mph. Short
term models are consistent in the line forming although eventual
radar will be telling with the main area of convection to focus
generally north of Interstate 80 this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Keck
Hazardous weather outlook, Jun 20, 1:47 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
247 PM CDT Thu Jun 20 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
247 PM CDT Thu Jun 20 2024 /147 PM MDT Thu Jun 20 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected to develop east into the eastern Nebraska
Panhandle this evening with a line to move east northeast through
midnight. A slight risk for severe thunderstorm development continues tonight
across the eastern Nebraska Panhandle and northeast, north of a line
from Ogallala to Chappell and O'Neill. A marginal risk for
severe thunderstorms then extends south to a line near Imperial
northeast through Westerville. Main hazards tonight will be large
hail and damaging winds.

There is an excessive rainfall outlook across the north with the
greatest risk over much of Boyd County as thunderstorms redevelop
this evening and move east overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe storms are possible, mainly Friday afternoon and
evening, mainly north of a line from Imperial to Ansley. Large hail
and damaging winds are the main threats. In addition, heavy rain is
possible over north central Nebraska.

Next week temperatures will again approach 100 degrees especially
over portions of far southwestern Nebraska on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in portions of the eastern
Panhandle and north tonight.

In the hours before

Special weather statement, Jun 20, 3:05 PM CST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM CDT Thu Jun 20 2024

NEZ005-008-202145-
Brown NE-Eastern Cherry NE-
405 PM CDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY AND CENTRAL
BROWN COUNTIES THROUGH 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Johnstown, or 21 miles west of Ainsworth, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ainsworth, Johnstown, Wood Lake, and Antelope Peak.

This includes Highway 20 between mile markers 222 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4240 10030 4255 10045 4276 9993 4248 9973
TIME...MOT...LOC 2105Z 250DEG 28KT 4253 10027

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg

The radar

The North Platte radar (KLNX), 72 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Brown

When
June 20, 3:24 PM CST
Where
Brown County, 4.61 mi SW of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -100.130

Hail, Brown

When
June 20, 4:10 PM CST
Where
Brown County, 6.93 mi S of Ainsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.450, -99.860

Tornado, Brown

When
June 20, 4:21 PM CST
Where
Brown County, 10.2 mi S of Ainsworth
Rating
EF1
Path length
0.05 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.404, -99.820

Tornado briefly touched down, rolling and severely damaging a single wide manufactured home. Other outbuildings were destroyed at this location which were significantly aged. Tree limbs were broken and trees snapped.

Tornado, Brown

When
June 20, 4:47 PM CST
Where
Brown County, 6.56 mi S of Long Pine
Rating
EF1
Path length
0.05 mi
Path width
25 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.436, -99.718

Tornado briefly touched down producing limb damage and uprooted several trees at this location.

Thunderstorm Wind, Sheridan

When
June 20, 4:32 PM MST
Where
Sheridan County, 2.16 mi WSW of Ellsworth
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
42.060, -102.320

Thunderstorm Wind, Rock

When
June 20, 6:00 PM CST
Where
Rock County, 8.31 mi S of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.480, -99.320

Thunderstorm wind gust of 60 MPH estimated at this location along with penny sized hail.

Thunderstorm Wind, Rock

When
June 20, 6:08 PM CST
Where
Rock County, 15.34 mi S of Newport
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.380, -99.290

Thunderstorm wind gust, measured at 62 MPH was reported at this location.

Thunderstorm Wind, Garden

When
June 20, 5:10 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.410, -102.340

Thunderstorm wind gusts estimated at 60 to 70 MPH at this location.

Thunderstorm Wind, Cherry

When
June 20, 6:22 PM CST
Where
Cherry County, 36.9 mi S of Merriman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.390, -101.610

Thunderstorm wind gusts, estimated at 70 MPH were reported at this location.

Thunderstorm Wind, Holt

When
June 20, 6:48 PM CST
Where
Holt County, 13.45 mi NNW of Swan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.350, -99.120

Thunderstorm wind gust, estimated at 60 MPH was reported at this location.

Flash Flood, Brown

When
June 20, 8:31 PM CST to June 21, 3:00 AM CST
Where
Brown County, 0.29 mi W of Long Pine to 0.69 mi SSW of Long Pine
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.529, -99.706

Emergency management reports washed out roads along Hidden Paradise Area on the southwest side of Long Pine. There was a mudslide along a hillside in the Hidden Paradise Area which knocked down a tree and led to a washout on Paradise road. Long Pine Creek was reported at bank full and Richardson road south of Long Pine was washed out. Water was reported over South Pine road on the east side of Long Pine.

Flash Flood, Holt

When
June 20, 9:06 PM CST to June 21, 3:00 AM CST
Where
Holt County, 2.13 mi NNE of O Neill to 0.57 mi N of O Neill
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.460, -98.640

Law enforcement reports flooding at the intersection of 7th and Douglas street in O'Neill. Water was also reported over the intersection of Hynes and Chance road just west of the O'Neill Golf Club.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193034, 1193035, 1193039, 1193036, 1193037, 1193040, 1193043, 1193041, 1193042, 1193044, 1193031, 1193033.